It seems you have asked all the "right" doctors and they don't agree. I hope someone reads your post who has specific experience.
In the absence of such input the only thing I can think of is to ask yourself what is worse, the pain, or the possibility the medication will make your arrhythmia worse.
If this is a one-time injection and you have hands-on medical attention it seems reasonable to me to give it a try. I could be interesting to ask you pain doctor what he/she is going to do if you have a serious arrhythmia problem.
I'm curious about your comment "I had severe heart reaction to lidocaine" What was your experience when you last received this?
Lidocaine is probably the most frequently used antiarrhythmic
agent in the treatment of life-threatening cardiac emergencies. It has been shown to be effective in suppressing PVC's and treating V-Tach.
Lidocaine depresses depolarization and automaticity in the ventricles. It has very little effect on the atrial tissues. Lidocaine is usually contraindicated in second degree mobitz II and third-degree blocks, without a pacemaker.
I can appreciate the predicament your in, having 2 Dr's...each telling you something different. In my opinion, your cardiologist must have a reason to have told you to avoid Lidocaine. He is the specialist when it comes to your heart. It might be helpful to ask your pain clinician to call your cardiologist to discuss the proposed treatment. Best of luck in your decision.
3rd opinion? I would not go against my cardiologist's recommendation. Or at least would have the two doctor's communicate, as indicated by Brook. How much pain you are in is also a good point. Are there other options that your cardiologist would be more comfortable with? This is your body, your money (so to speak, even if insurance is paying), your're the one who lives with the results. I would not be bullied or hurried into anything I did not feel okay about. Good luck to you -- keep us posted.
Thank you for your reply. It is an IV lidocaine infusion done in a hospital with cardiac monitors on, and it is infused over a period of time just to see if I get any pain relief since my pain is throughout my entire back and neck. Since my pain is constant and very severe, the pain dr. wants to see if he can give me some relief of all pain at once by the infusion, it may not even work, and if it does, the relief only lasts from a couple hours up to possibly a week. So there is no guarantee that it would even help, he said it helps some and not others. But since I had such severe heart reaction to just a shot of lidocaine at dentist in the past, the cardiologist said I am lucky I didnt go into cardiac arrest at that time and if they put lidocaine in me again he said my heart may suddenly fail (sudden cardiac arrest) and it may not be able to recover next time. And the warnings on lidocaine (even for people w/out heart problems) are such things as: rare but possible arrhythmias and cardiac arrest. So it sounds dangerous for the heart anyway, and with my problems already and past reaction to lidocaine, I dont think it is worth the risk. The cardiologist did tell them that, but they are not getting the message or something. I think I may have to call them again and have them contact each other. I just hate to turn down something my pain dr. wants to do. But I have to think about what the outcome could be, and sounds too serious to chance it. Thank you again for your reply, I appreciate any input on this since I dont know much about this lidocaine.
Thank you all so much for your quick replys, I really appreciate it. I had forgot to include some information: My reaction to the lidocaine tooth injection was sudden and extremely fast tachycardia, my heartbeat was going too fast to keep track of beats, I was passing out from it, I remember the dentist and his assistant panicking and running for the oxygen tank, they put the mask on me, then gradually I came awake as my heartbeat finally started slowing down. My cardiologist said I am lucky to have survived it without going into cardiac arrest. So when I told him about the pain dr. wanting to do a lidocaine IV infusion for my pain, the cardio. said no because if the lidocaine triggers that type of fast hearbeat again, my heart probably won't survive it, even with medical intervention. It would be done in a hospital with cardiac monitors because the lidocaine does have heart warnings on it for anyone getting it (even with normal hearts). So with my past reaction & all my rhythm problems, along with my cardo saying no way, it really worries me. The cardiologist had faxed the pain dr. a letter that I cant have it, but they still want to try it - I have no idea why the pain dr. wants to risk it. I am in constant severe pain. Pain meds help some, but he wants to try the lidocaine infusion because my pain is so widespread to see if it helps, but if it helps, the relief would only last from a couple hours up to maybe a week. So it makes no sense to risk cardiac arrest and/or sudden death from it just to see if it helps my pain a little while. That is why I figured I would see if anyone here had any ideas or info on this. I really dont want to risk it, scares me to death, but I hate refusing a treatment my pain dr. is ordering. I really appreciate all your replies. Thank you again.
Thank you for your reply, I agree about making sure my doctors are communicating about this, I am going to call the pain dr. tomorrow to make sure they talked to the cardiologist, or have them talk again and I will also ask if there are other safer options for me. I do not feel that I should risk it, especially if it can result in sudden death, that is the impression my cardiologist gave me. I just dont know much about the lidocaine and why it affected my heart that way before from just a dental injection. And since this is IV infusion of it, that would probably be alot worse. Thanks again for your reply, and I will keep you all updated.
I just found this post, three years late. But I had IV lidocaine this past Friday night in the ER for severe kidney stone pain. I've never heard of it before. It actually worked like a miracle. I had immediate relief. To say I was thrilled, would be an understatement. I was discharged within 15-20 minutes of the IV medication. Totally pain free.
After my husband and I got home. I went to bed. Then woke up sometime later with
severe chest pain. I wondered if I was having a heart attack. It hurt to move at all. But, I was having the typical(cardiac) denial. It was on the right chest muscle area (instead of left). I read later, it is common for women to have rt chest pain with a heart attack. Then, the well documented irregular heart beat with lidocaine. Now, I am certain that is what happened. It has scared me so badly (even though the pain relief was great). By the way, there was no mention of possible fatal side effects before hand. The pain relief will not help at all, if I am dead. So, if your cardiologist says NO.. That would definitely be my answer. NO.
I used to be able to have lidocaine and then one day after the injection my heart started speeding up. That was the last time I ever had it, as my heart tends to go tachy on me from time to time. Another one is albuterol, I was having a palmonary function test and that did it too. Now I just get carbocaine at the Dentist. Even when I have work done at the dermatologist I have to get something different, I forgot what they said was to ingredient in the lidocaine they have to leave out. I didn't know they gave it by IV, good to know, I know I would never take a chance with it especially if the cardiologist says it could harm you. Good luck, I hope you can find another pain alternative
Are you sure it wasnt the epinephrine that caused it? (Epi caused tachycardia) Usually anesthesia is a combo of numbing and epi.
It was pretty scary. So how did the iv turn out?
When you get tachycardia, is it just the plain lidocaine or theres epinephrine in it? Usually for dental anesthesia they used mux of epinephrine and lidocaine.
I'm also very interested to know and kiseki has a point it may have been lidocaine mixed with epinephrine. I too had similar experiences at the dentist and in the er be sure to stay away from any adrenergic agonists and make sure to refuse Robinul or glycopyrrolate which is also used for pain which will also make your heart race and go into arrhythmia as well. My issue is caused from what they believe is whipples disease that has spread to my nervous system which is a bacterial systemic infection. I'm supposed to administer myself a shot of ceftriaxone which comes with lidocaine because it's supposed to be pretty painful but I'm scared ******** and worried that the lidocaine may negatively affect my heart rate as well as its happened a handful of times to certain drugs in the past and it's scary as hell and that's an understatement. I think sudden cardiac death has to be one of the worst ways to go. Anyway if anyone could let me know if the lidocaine they use for ceftriaxone injections has epinephrine in it or not please shoot me a response. Thank you I believe many of us could be suffering from the same kind of underlying infection and the medical field isn't picking up on it because they rarely consider the diagnosis of whipple's disease.